How safe is the use of thiazolidinediones in clinical practice?

Abstract

BACKGROUND Thiazolidinediones (TZDs) are widely used antidiabetic drugs with proven efficacy regarding mainly surrogate markers of diabetes management. However, efficacy on surrogate markers may not always translate into benefits in clinical outcomes. Thiazolidinediones are usually well tolerated; however, their use may be associated with several adverse effects. The first TZD, troglitazone, was withdrawn from the market owing to serious hepatotoxicity. However, this does not seem to be the case with newer TZDs. OBJECTIVE The aim of the present review is to discuss the safety profile of this drug class. METHODS We searched PubMed up to July 2008 using relevant keywords. CONCLUSIONS Common side effects associated with TZDs include edema, weight gain, macular edema and heart failure. Moreover, they may cause hypoglycemia when combined with other antidiabetic drugs as well as decrease hematocrit and hemoglobin levels. Increased bone fracture risk is another TZD-related side effect. Thiazolidinediones tend to increase serum low density lipoprotein cholesterol levels, with rosiglitazone having a more pronounced effect compared with pioglitazone. Moreover, rosiglitazone increases low density lipoprotein particle concentration in contrast to pioglitazone where a decrease is observed. Rosiglitazone has been associated with an increase in myocardial infarction incidence. On the other hand, pioglitazone may reduce cardiovascular events. Overall, TZDs are valuable drugs for diabetes management but physicians should keep in mind that they are associated with several adverse events, the most prominent of which is heart failure.

DOI: 10.1517/14740330802597821
0100200200920102011201220132014201520162017
Citations per Year

731 Citations

Semantic Scholar estimates that this publication has 731 citations based on the available data.

See our FAQ for additional information.

Cite this paper

@article{Rizos2009HowSI, title={How safe is the use of thiazolidinediones in clinical practice?}, author={Christos Rizos and M S Elisaf and Dimitri P. Mikhailidis and E. N. Liberopoulos}, journal={Expert opinion on drug safety}, year={2009}, volume={8 1}, pages={15-32} }